Translator Disclaimer
February 1996 Rates of convergence of the Hastings and Metropolis algorithms
K. L. Mengersen, R. L. Tweedie
Ann. Statist. 24(1): 101-121 (February 1996). DOI: 10.1214/aos/1033066201

Abstract

We apply recent results in Markov chain theory to Hastings and Metropolis algorithms with either independent or symmetric candidate distributions, and provide necessary and sufficient conditions for the algorithms to converge at a geometric rate to a prescribed distribution $\pi$. In the independence case (in $\mathbb{R}^k$) these indicate that geometric convergence essentially occurs if and only if the candidate density is bounded below by a multiple of $\pi$; in the symmetric case (in $\mathbb{R}$ only) we show geometric convergence essentially occurs if and only if $\pi$ has geometric tails. We also evaluate recently developed computable bounds on the rates of convergence in this context: examples show that these theoretical bounds can be inherently extremely conservative, although when the chain is stochastically monotone the bounds may well be effective.

Citation

Download Citation

K. L. Mengersen. R. L. Tweedie. "Rates of convergence of the Hastings and Metropolis algorithms." Ann. Statist. 24 (1) 101 - 121, February 1996. https://doi.org/10.1214/aos/1033066201

Information

Published: February 1996
First available in Project Euclid: 26 September 2002

zbMATH: 0854.60065
MathSciNet: MR1389882
Digital Object Identifier: 10.1214/aos/1033066201

Subjects:
Primary: 62-04, 62J05, 65C05

Rights: Copyright © 1996 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.24 • No. 1 • February 1996
Back to Top